Don’t ever Mix Harpic and Bleaching Powder While Cleaning Bathrooms. It can be Hazardous!
Please read the whole story on how a regular household item (harpic) can cause serious health hazard if not used properly.
It was a usual Sunday morning and I was helping my wife on the regular household cleaning chores. It was my turn to clean the bathroom tiles, and each time i really find it very frustrating to clean those old stained tiles completely.
We regularly use Harpic on the floor but as the stains were not going with only using Harpic, I thought to add some bleaching powder. First, I poured bleaching powder on the affected areas and then sprayed Harpic over it.. It reacted very quickly and within a very small time the bathroom was filled with poisonous chlorine gas, I was exposed to the gas for merely half a minute but i suddenly felt chocking sensation and was breathless, I was immediately rushed to the nearest hospital, where the oxygen level on my body was found to be 73 (it should be above 90 for a normal person), my lungs were not able to take enough oxygen due to the damaged caused by the gas, I was kept in the ventilator for nearly 4-5 hours with oxygen mask and IV Fluid with Antibiotics & Steroids were injected.
My Lungs started to respond normally after 7-8 Hours and I was kept off the ventilator for the next 20 hours of medical observation.
Now that I am back to normal (hopefully) thought to share this with the persons I care for. Please read those very small instructions carefully.
I have learned this in a very hard way and don’t want anyone of my list to suffer.
Various messages doing rounds on social media sites like Facebook and also WhatsApp warn people not to Mix Harpic and Bleaching Powder while cleaning Bathroom. They mention an incident wherein a person who did it faced health hazard and ended up in hospital. Yes, as explained below, the incident is a fact and the warning is also true.
About the Incident
Abhilash Mishra from India was trying to clean old stained bathroom tiles in his home. He poured bleaching powder on the affected areas and then sprayed Harpic over it. Both the chemicals reacted very quickly and soon his bathroom was filled with poisonous Chlorine gas. Inhaling it, Abhilash felt choking and became breathless before he was rushed to nearest hospital. He was put on ventilator and oxygen since his lungs were not able to take enough oxygen as a result of the damage caused by Chlorine gas.
What Happens When You Mix Harpic and Bleaching Powder
Harpic is the bathroom/toilet cleaner containing the active ingredient Hydrochloric Acid along with others in an aqueous solution. Bleaching Powder, on the other hand, is a formulation usually containing Calcium Hypochlorite, which is produced industrially by treating Lime (Ca(OH)2) with Chlorine gas. When you mix Harpic and Bleaching Powder, the chemical reaction does indeed produce toxic and hazardous gas Chlorine. Even in small amounts, Chlorine gas is a severe irritant to eyes, nasal passages and the lungs. Chlorine has pungent smell, which causes coughing and shortness of breath when inhaled. It can cause unconsciousness if not prevented soon. Severe exposure can cause accumulation of fluids in lungs, which may even lead to death in worst case.
Such Accidents Not New
In May 2018 Abhilash Mishra shared the aforementioned unfortunate experience on Facebook to make sure nobody else faces such health hazard. Fortunately, he recovered well in couple of days after hospitalization and got back home. However, accidents like this due to mixing of Harpic and Bleaching Powder (Bleach) are not new; it happened with people earlier as well. Like shown in one of the images, Harpic Company displays a message on product warning users not to mix Harpic with acids, or other household products, citing release of dangerous gases like Chlorine. So, it is important for people to read such instruction labels clearly and follow them wisely.
In case you happen to mix Harpic and Bleaching powder, get away from the site immediately and ventilate the area thoroughly. Dilute the chemical mixture with plenty of water and seek medical attention if needed.
Hoax or Fact: